MAUDE Adverse Event Report: COOK VASCULAR INC LEAD EXTRACTION NEEDLE'S EYE FEMORAL SNARE AND WORKSTATION; DXE CATHETER, EMBOLECTOMY

COOK VASCULAR INC LEAD EXTRACTION NEEDLE'S EYE FEMORAL SNARE AND WORKSTATION; DXE CATHETER, EMBOLECTOMY
Model Number N/A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Cardiac Tamponade (2226)
Date of Event 07/01/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Event is still under investigation at this time.
 
Event or Problem Description
Active fixation right atrial lead that had been previously been attempted to be extracted, was extracted successfully with cook femoral kit.(lead extraction, previous attempt with laser in (b)(6) 2016 in (b)(6)).Left sided rv lead was also successfully extracted with cook femoral kit.Right sided rv lead, attempted extraction with cook femoral kit, partial extraction completed.(distal tip of lead plus 3-4cm of inner core wire left in situ in rv).Upon stopping the procedure to finish, the patients bp (blood pressure) dropped.Cpr was performed and the surgeon performed femoral by-pass and thoracotomy.Tamponade from right atrial appendage and oozing from innominate vein.It should be noted that it was not suggested that this was caused by any cook product, rather that the active fix atrial lead that had been cut previously was the cause.The patient ultimately passed away (died) (b)(6) from ischaemic bowel.Additional information was provided 28july; which stated: no products from cook medical were at fault or failed to function correctly.The active fixation right atrial lead had been cut earlier this year when an attempted laser extraction was performed.The tamponade was caused by this and not the current method of extraction.There was not a device failure, but a complication due to the lead extraction that caused the adverse event.
 
Additional Manufacturer Narrative
(b)(4).Investigation - evaluation.A review of complaint history and device record history was conducted during the investigation.The device is shipped with an instruction for use (ifu) that describes the intended use and the lead extraction process are covered and warned against.The complaint device was not returned therefore, no physical examinations could be performed; however, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted that there are no other complaints of any nature associated with this lot.Based on the information provided, no product returned and the results of our investigation, a definitive root cause could not be determined.Per the quality engineering risk assessment no further action is required.
 
Event or Problem Description
Active fixation right atrial lead that had been previously been attempted to be extracted, was extracted successfully with cook femoral kit.(lead extraction, previous attempt with laser in (b)(6) 2016 in (b)(6)).Left sided rv lead was also successfully extracted with cook femoral kit.Right sided rv lead, attempted extraction with cook femoral kit, partial extraction completed.(distal tip of lead plus 3-4cm of inner core wire left in situ in rv) upon stopping the procedure to finish, the patients bp (blood pressure) dropped.Cpr was performed and the surgeon performed femoral by-pass and thoracotomy.Tamponade from right atrial appendage and oozing from innominate vein.It should be noted that it was not suggested that this was caused by any cook product, rather that the active fix atrial lead that had been cut previously was the cause.The patient ultimately passed away (died) monday (b)(6) from ischaemic bowel.Additional information was provided 28july; which stated: no products from cook medical were at fault or failed to function correctly.The active fixation right atrial lead had been cut earlier this year when an attempted laser extraction was performed.The tamponade was caused by this and not the current method of extraction.There was not a device failure, but a complication due to the lead extraction that caused the adverse event.

Brand Name
LEAD EXTRACTION NEEDLE'S EYE FEMORAL SNARE AND WORKSTATION
Common Device Name
DXE CATHETER, EMBOLECTOMY
Manufacturer (Section D)
COOK VASCULAR INC
1186 montgomery lane
vandergrift PA 15690
MDR Report Key5830506
Report Number1820334-2016-00722
Device Sequence Number10829830
Product Code DXE
UDI-Device Identifier00827002265172
UDI-Public(01)00827002265172(17)190228(10)N135407
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K961992
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/01/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberLR-NES001
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date07/01/2016
Device Age3 YR
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 07/01/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date07/28/2016
Supplement Report FDA Received Date09/13/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age59 DA